Claim your FREE Gift & Newsletter. Just enter your... E-MAIL ADDRESS

First Name

Then

Don't worry -- your e-mail address is totally secure.
I promise to use it only to send you Prospering With Arthritis.


Get Back Into the Swing of Things!

Get the Best Bang for Your Buck... Click Here

If  this website was helpful, 
Please
Click below to... 
   


SALICYLATES WARNING




.

SALICYLATES Warnings.

Important Information You Need To Be Aware Of Prior to Using Salicylates such as Aspirin, Anacin, Bufferin, etc.

Subject matter Quick Links for this page…

1) FDA announces new alchohol warnings for pain relievers and fever reducers
2) More asthma patients are at risk of having an attack after taking aspirin
3) Painkillers 'cause kidney damage'
4) The FDA today proposed stronger warning labels on the pain relievers aspirin and acetaminophen


FDA ANNOUNCES NEW ALCOHOL WARNINGS FOR PAIN RELIEVERS AND FEVER REDUCERS

October 21, 1998

The Food and Drug Administration announced today that all over-the-counter (OTC) pain relievers and fever reducers must carry a warning label advising people who consume three or more alcoholic drinks every day to consult their doctors before using these drugs.

This announcement is based on a final rule, which is on display today in the Federal Register, requiring manufacturers to add this warning to the labeling within six months for OTC products and combination products intended for adult use that contain aspirin, other salicylates, acetaminophen, ibuprofen, naproxen sodium, or ketoprofen.

FDA is issuing this final rule after considering public comments and data on the effect of combining chronic alcohol ingestion and the use of various OTC analgesics. The action also follows the recommendations of the Nonprescription Drugs Advisory Committee and the Arthritis Drugs Advisory Committee which concluded that chronic alcohol users should be warned that they may be at an increased risk of liver damage or stomach bleeding from use of these drugs.

Today's comprehensive action provides for an alcohol warning on all OTC pain relievers and fever reducers intended for adult use and may help prevent serious side effects in people who consume three or more alcoholic drinks every day.

The specific warnings concerning "liver damage" and "stomach bleeding" are being required because the agency believes that consumers with a history of chronic alcohol use need to know the potential risk that use of OTC analgesic and antipyretic (fever reducing) drug products may pose to them.

"Consumers need to know that chronic use of alcohol while taking pain relievers or fever reducers can be hazardous to their health. FDA urges people with a history of alcohol use to seek a doctor's advice about their risk of side effects before taking these medications," said Dr. Michael A. Friedman, Acting FDA Commissioner.

FDA's final rule, includes the following specific warnings:

Acetaminophen:
"Alcohol Warning: If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take acetaminophen or other pain relievers/fever reducers. Acetaminophen may cause liver damage."
Aspirin, carbaspirin calcium, choline salicylate, ibuprofen, ketoprofen, magnesium salicylate, naproxen sodium and sodium salicylate:
"Alcohol Warning: If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take [ingredient] or other pain relievers/fever reducers. [Ingredient] may cause stomach bleeding."
Combination of acetaminophen with other analgesic/antipyretic ingredients:
"Alcohol Warning" "If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take [insert ingredients] or other pain relievers/fever reducers. [Insert ingredients] may cause liver damage and stomach bleeding.

According to the Substance Abuse and Mental Health Service Administration report, "Preliminary Results from the l997 National Household Survey on Drug Abuse," about 11 million Americans are heavy drinkers. These people, therefore, are at risk of the serious side effects that may be posed by the combination of heavy alcohol use and analgesics or antipyretics labeled for OTC adult use.

New OTC pain relievers and fever reducers approved for OTC adult use since 1993 have already been required to carry a warning for heavy alcohol users. However, labeling to indicate the specific risk associated with each ingredient has not been required. Products previously required to include an alcohol warning in their labeling include Aleve (naproxyn sodium), Orudis KT and Actron (ketoprofen), Advil Liquigels (solubilized ibuprofen), and Tylenol Extended Release (acetominophen). These products will also be subject to the new rule.

[Back to Top of Page]


Aspirin warning to asthmatics:

More asthma patients are at risk of having an attack after taking aspirin than previously thought, doctors warn

2004/02/20

They say one in five people with the condition are at risk of having a severe reaction to the drug - twice as many as had been estimated.

But the researchers, writing in the British Medical Journal, say many patients are unaware of the risk.

They warn other NSAIDs - non steroidal anti-inflammatory drugs- including ibuprofen, can also cause an attack.

UK and Australian researchers looked at 21 studies of asthmatic patients, and found 21% of adults and 5% of children experienced a reaction to aspirin, which is also found in many headache and cold remedies.

"It is essential that both family doctors and the public are aware of this risk"; Dr Simon Fradd, Developing Patient Partnerships.

Around 10 million people are estimated to have asthma in the UK, meaning around two million could be sensitive to aspirin and be at risk of suffering a potentially life-threatening reaction to aspirin. They said many would also be sensitive to the other NSAIDs.

The researchers said the growing trend for patients to buy over-the-counter painkillers meant it was important to raise awareness of the potential risks for asthmatics.

They called for warnings to be added to packaging for painkillers to warn asthmatics of the dangers.

They also advised patients to choose paracetamol after finding only 7% of adult asthma patients were sensitive to it.

Dr John Costello, clinical director of medicine at King's College Hospital in London, told BBC News Online warnings on aspirin and NSAID packets would help asthmatics. "There are lots of companies who make these compounds and I think it would take legislation to get warning labels put on packets so people are aware that if they have asthma and are sensitive to aspirin they should not take it."

He added doctors also had to be more aware aspirin could trigger asthma, and should advise patients accordingly. "It may be that people go to the doctor and say their asthma has been playing up but the doctors are not asking the right questions about what they have been doing which might have triggered it. "They need to think about asking whether the patient has taken aspirin and if it may have provoked their symptoms."

A spokeswoman for the National Asthma Campaign said most people with asthma could take painkillers safely. But she added some people may have adverse reactions. "Just one tablet of aspirin may bring a severe, life-threatening attack of asthma."

She added: "When buying medicines such as cold relievers from a shop with no pharmacist, check if aspirin is listed in the small print on the back of the packet.

Dr Simon Fradd, chairman of the charity Developing Patient Partnerships, said the association between asthma and taking aspirin was well known. But he added: "This paper makes it clear that that association is much wider, including all non steroidal anti-inflammatory drugs. "It is essential that both family doctors and the public are aware of this risk."

[Back to Top of Page]






Painkillers 'cause kidney damage':

Taking too many painkillers can damage some people's kidneys permanently, scientists claim.

2003/11/23

Overuse was defined as taking two doses of full strength aspirin or extra strong paracetamol every day.

The risk only affects people who are susceptible - most people, including cardiovascular patients taking small doses of aspirin - are not at risk. But doctors told the American Society of Nephrology they had no way of spotting the few who are at risk.

There is some anxiety that if large doses can cause disease in many subjects, lower doses may cause it in a few subjects National Kidney Research Fund spokeswoman

The researchers found that heavy use of aspirin or paracetamol - defined as 300 grams a year - was linked to a condition known as small, indented and calcified kidneys (SICK). The condition was detected in patients with irreversible kidney failure by carrying out computed tomography (CT) scans.

Changes in the kidneys

Over 200 patients treated for kidney failure across the US were scanned for SICK and asked about their use of painkillers.

Seven per cent were found to have SICK, and a third of those patients had overused analgesics.

Scientists from the National Analgesic Nephropathy Study said: "We conclude that heavy use of analgesics at least nine years prior to the development of irreversible kidney failure is associated with the anatomic changes of small, indented and calcified kidneys."

Dr Vardaman Buckalew, a kidney specialist at Wake Forest University Baptist Medical Center in North Carolina said: "If a patient does have SICK, there is an increased likelihood of analgesic abuse."

He added: "We think just some individuals are susceptible, But there is no way yet to figure out which individuals are susceptible and which aren't."

A spokeswoman for the National Kidney Research Fund told BBC News Online: "Large doses of some analgesics, including aspirin and paracetamol, may depress kidney function in patients who already have kidney disease.

She added: "Extremely large doses of aspirin and paracetamol can cause acute renal failure, usually when taken as a suicide attempt.

"And there is some anxiety that if large doses can cause disease in many subjects, lower doses may cause it in a few subjects.

"The advice is don't take analgesics unless you really need them, take single drugs such as aspirin and paracetamol, carefully study the instructions - and if you have any kidney disease, seek medical advice before taking analgesics."

[Back to Top of Page]


Stiffer Aspirin Warning Asked:

The Food and Drug Administration today proposed stronger warning labels on the pain relievers aspirin and acetaminophen.

November 18, 1988

The Food and Drug Administration today proposed stronger warning labels on the pain relievers aspirin and acetaminophen.

The label for aspirin would warn that its use in the last three months of pregnancy could cause bleeding.

Warnings for acetaminophen products such as Tylenol and Anacin-3 would point out the need for prompt medical attention in case of an overdose, even if there were no immediate symptoms, such as ringing in the ears.

The drug agency said it would take at least two and a half years to issue a final order on the warning labels because of the time needed to review comments and data submitted by the drug companies. However, the manufacturers can add the warnings on their own.

The F.D.A. said the additional warning on aspirin was recommended by a committee of outside experts reviewing non-prescription pain relievers for the agency. The committee said there was evidence that the use of aspirin in the last three months of pregnancy could prolong labor and alter bleeding and clotting time in the mother and baby.

Labels on aspirin and other pain reliever now state, ''As with any other drug, if you are pregnant or nursing a baby seek the advice of a health professional before using this product.''

The proposed addition to aspirin labels would say, ''Important: Do not take this product during the last three months of pregnancy unless directed by a doctor. Aspirin taken near the time of delivery may cause bleeding problems in both mother and child.''

The current acetaminophen warning reads, ''In case of accidental overdose, contact a physician immediately.''

The proposal would add, ''Prompt medical attention is critical for adults as well as for children, even if you do not notice any signs or symptoms.''

[Back to Top of Page]












Bookmark This Page...
AddThis Social Bookmark Button
                                                

MEMBERS AREA | Site Map | CONTACT US
Privacy | Terms

About Us